Hail, Franklin
- When
- June 20, 8:02 PM CST
- Where
- Franklin County, 3 mi NNW of Riverton
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 40.140, -98.792
Although just one lone strong-to-severe thunderstorm tracked across far southern portions of South Central Nebraska on this Tuesday evening, it wreaked havoc on one particular community: Superior in Nuckolls County. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although just one lone strong-to-severe thunderstorm tracked across far southern portions of South Central Nebraska on this Tuesday evening, it wreaked havoc on one particular community: Superior in Nuckolls County. Estimated 75 MPH winds struck primarily southern portions of town around 10 p.m. CDT, causing extensive damage to trees and power lines and ripping a 40-foot section of roof from a lumberyard building, among other damages. Although severe wind was the main story in Superior, hail up to golf ball size also fell. While the immediate Superior area bore the brunt of storm headlines, hail ranging from half dollar to ping pong ball size fell a bit farther west in the Riverton and Inavale areas, with some wind damage also reported near Inavale.
This storm initially flared up around 7:30 p.m. CDT over northern Harlan County and quickly exhibited severe weather potential per radar data, although no ground-truth reports were received early in its life cycle. Between 8-10 p.m. CDT, it tracked east-southeast through portions of Franklin, Webster and Nuckolls counties, fluctuating in intensity and occasionally showing supercell characteristics. Around 10 p.m. CDT it slammed into Superior, with radar data suggesting evidence of a collapsing core and the resultant surge of damaging winds. Shortly thereafter, it slipped south of the state line into Kansas and weakened below severe thresholds within 30 minutes.
In the mid-upper levels, South Central Nebraska was under a pronounced northwesterly flow regime, situated northeast of a large-scale ridge centered over the Desert Southwest. Although forcing aloft was fairly nebulous, this severe storm developed in the vicinity of a warm front taking shape near the Nebraska-Kansas border, marked in part by surface dewpoints gradually increasing into the upper 50-lower 60s F range over the course of the evening. This increasing low level moisture, in combination with afternoon temperatures climbing well into the 90s, contributed to a mesoscale environment fairly supportive of severe weather, featuring 1000-2000 J/kg mixed-CAPE and effective deep layer wind shear around 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 5:21 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 621 PM CDT Tue Jun 20 2017 .SHORT TERM...(This evening through Wednesday) Issued at 244 PM CDT Tue Jun 20 2017 Plenty of instability has built across the local area this afternoon as temperatures have met...and in some cases exceeded...the previously forecast highs for the day. As the CAP is eroding...we are starting to see some CU develop across the area with the first couple of thunderstorms popping up on radar just southwest of the local area. Expect continued thunderstorm development to result in some chances for showers and thunderstorms across the region...especially across north central Kansas...where the CU field is more dense and the instability greatest. If storms are able to develop and tap the energy in the atmosphere...expect explosive development with decent mid to upper level rotation...which will allow for large hail to around the size of golf balls to become possible with the stronger storms. Since the overall forcing across the local area is weak and primarily diurnally driven...expect the aforementioned storms to have trouble maintaining themselves by mid to late evening...which barring any outflow initiated storms...should mean an end to thunderstorm activity by late evening. The focus of additional storm development will then shift to our northeast where forcing from the LLJ should allow for additional shower and thunderstorm development across northeastern Nebraska overnight...with the local area remaining dry. While there will likely be a severe storm or two across our Kansas counties this afternoon or evening...things turn more interesting for the entire forecast area tomorrow as a weak front from the northwest makes its way across the local area near the time of peak heating. With some adiabatic compression ahead of this front...expect a very hot afternoon across the local area...with heat index values likely nearing or exceeding 100 degrees. These unseasonably hot temperatures will further help to destabilize the atmosphere...which combined with modest shear values...will likely help initiate additional severe thunderstorms across the local area tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 244 PM CDT Tue Jun 20 2017 Ongoing storms will likely be evident to start the extended periods as the first cold front exits the local area. Expect a stronger reinforcing cold front to move across the area Thursday afternoon through Friday morning...providing additional chances for showers and thunderstorms across the local area...and potentially more severe weather as there will be ample moisture and instability available for storm development. The one downfall Thursday is the stronger CAP forecast to be in place across the local area...but with strong forcing from the front...the advertised slight risk of severe weather from the Storm Prediction Center is more than justified. Behind this relatively strong front for summer standards...expect a significant cool down in temperatures for the weekend...with highs Friday through Monday expected to be 5 to 10 degrees below normal for late June. In addition...there will be multiple chances for precipitation...with showers and possibly even an isolated thunderstorm possible from time to time. That said...instability is very limited over the weekend...so severe weather is not anticipated unless something changes. High pressure will then nudge in from the west late in the extended periods...with southerly flow returning in the low levels of the atmosphere...which will mean a return to above normal temperatures by the middle of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 614 PM CDT Tue Jun 20 2017 Generally VFR conditions expected through the tomorrow. Thunderstorms tonight will be south of the area, and storm risk tomorrow favors after 00z. In the mean, increasing southwesterly low level jet tonight will result in a period of low level wind shear overnight..mostly toward morning and extended to just past sunrise. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...NOAA/NWS/Moritz
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 855 PM CDT Tue Jun 20 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 855 PM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Isolated non-severe thunderstorms will linger south of Interstate 80 in south central Nebraska and in north central Kansas through about midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Wednesday afternoon and evening across the outlook area. Large hail and damaging winds are the primary threats with these storms. Wednesday also looks to be the hottest day of the week. Widespread heat index values near or exceeding 100 degrees are expected. Thunderstorms are also in the forecast for Thursday afternoon through Friday. Strong to severe thunderstorms are again possible Thursday afternoon and evening. Large hail and damaging winds will be the primary threats. Additional thunderstorm chances are expected Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 WNW PLAINVILLE 39.25N 99.36W
06/20/2017 E1.00 INCH ROOKS KS PUBLIC
&&
NOAA/NWS/MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL PLAINVILLE 39.24N 99.30W
06/20/2017 E1.25 INCH ROOKS KS PUBLIC
TORRENT OF RAIN AT THE TIME WITH ZERO
VISIBILITY.
&&
NOAA/NWS/MORITZSpecial Weather Statement National Weather Service Hastings NE 712 PM CDT TUE JUN 20 2017 KSZ018-210045- Osborne KS- 712 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL 745 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near Luray, or 20 miles north of Russell, moving east at 30 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of far southeastern Osborne County. A severe thunderstorm watch remains in effect until 900 PM CDT for north central Kansas. LAT...LON 3926 9880 3928 9849 3913 9849 3913 9879 TIME...MOT...LOC 0011Z 267DEG 28KT 3917 9872 Moritz
Special Weather Statement
National Weather Service Hastings NE
733 PM CDT TUE JUN 20 2017
NEZ073-083-210115-
Phelps NE-Harlan NE-
733 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND NORTHERN
HARLAN COUNTIES UNTIL 815 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 15 miles southwest of Holdrege, moving east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holdrege, Oxford, Atlanta, Huntley and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4048 9930 4015 9926 4020 9963 4035 9963
4035 9964 4038 9964
TIME...MOT...LOC 0033Z 267DEG 27KT 4030 9960
MoritzSpecial Weather Statement National Weather Service Hastings NE 813 PM CDT TUE JUN 20 2017 NEZ084-210200- Franklin NE- 813 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 900 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near Huntley, or 17 miles southeast of Holdrege, moving east at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Franklin, Hildreth, Campbell, Upland, Bloomington and Riverton. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Hastings. && LAT...LON 4035 9918 4034 9873 4009 9873 4010 9918 TIME...MOT...LOC 0113Z 277DEG 33KT 4024 9917 Moritz
Special Weather Statement
National Weather Service Hastings NE
858 PM CDT TUE JUN 20 2017
NEZ084-085-210245-
Franklin NE-Webster NE-
858 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 945 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverton, or 36 miles southwest of Hastings, moving east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red Cloud, Guide Rock, Riverton, Cowles and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9873 4009 9888 4023 9883 4015 9828
4000 9828
TIME...MOT...LOC 0158Z 288DEG 26KT 4014 9878
MoritzThe Grand Island radar (KUEX), 36 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
The emergency manager reported several broken tree branches and a broken flagpole.
Wind gusts were estimated to around 75 MPH. Tree limbs of 6 to 10 inches in diameter were downed, and several streets closed due to trees across them. Power was out for much of the town for several hours. A couple vehicles were damaged by falling tree limbs. A 40 foot section of a roof was blown off of the local lumberyard and an awning was damaged at another business. At least 9 irrigation pivots were damaged south of town. Most of the damage focused between 8th Street and the Republican River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703870, 703882, 703872, 703877, 703879, 703888.